Kansas, 2004

Flash Flooding and Damaging Winds in Kansas, June 18, 2004

June 18, 2004 · NWS TOP · 8 events in 8 counties and zones

4 flash flood, 3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 17, 2:45 PM CST, 11 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 2:45 PM CST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU JUN 17 2004

.DISCUSSION...

HEAVY RAIN POSSIBILITY LATE TONIGHT AND FRIDAY MORNING THE MAIN
CONCERN.

FOR TONIGHT...WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE FLOW OF
MOISTURE FROM THE TROPICS WHILE SEVERAL SHORTWAVES EVIDENT MOVING
EAST THROUGH INTERMOUNTAIN WEST. THUNDERSTORMS GOT GOING EARLIER
THAN USUAL OVER THE ROCKIES TODAY WITH LIGHTNING SHOWING BY
16-17Z...INDICATING STRENGTH OF SHORTWAVES/UPPER FLOW MOVING OUT OF
ROCKIES TO SUPPORT ANOTHER MCS DEVELOPING IN UPSLOPE FLOW OVER
WESTERN PLAINS AND MOVING EAST OVERNIGHT. MODELS INDICATING WILL
HAVE A LITTLE OVER 1.5 INCHES PRECIPITABLE WATER TO WORK WITH AS
WELL. MODELS HAVE BEEN CONSISTENT IN SHOWING A BULLS EYE OF HEAVY
RAIN MOVING ACROSS THE PLAINS. THE QUANDARY...AS ALWAYS...IS
DETERMINING EXACTLY WHERE MCS WILL TRACK AS IT MOVES FROM THE
WESTERN HIGH PLAINS. I AM FAVORING THE 12Z/18Z ETA WHICH IS TRENDING
A BIT FARTHER SOUTH...MORE TOWARDS EAST CENTRAL KANSAS ZONES.
HOWEVER...WITH NGM/GFS AND CANADIAN MODELS FARTHER NORTH WITH
RAINFALL...AND AFTER RECENT RAINS HAVE PRETTY MUCH SATURATED THE
SOIL OVER CWA...WILL GO WITH A FLOOD WATCH FOR ENTIRE CWA FOR THE
6Z-18Z FRIDAY TIME PERIOD.

WITH SURFACE HIGH OVER AREA...SATURDAY WOULD APPEAR TO HAVE BEST
CHANCE FOR BEING DRY. HOWEVER...HAVE MAINTAINED 20 PERCENT POPS FOR
WESTERN TWO THIRDS WHERE MODELS INDICATING SOME WAA/ISENTROPIC
LIFT...MAINLY DURING  THE AFTERNOON.

BEYOND SATURDAY...MODELS STILL PAINTING A STORMY PATTERN WITH ZONAL
FLOW CONTINUING WITH LOWER THAN NORMAL 500 MB HEIGHTS WHILE SURFACE
FRONTAL BOUNDARY TO MEANDER ACROSS CENTRAL PLAINS THROUGH THE
PERIOD. CLIMATOLOGICAL POPS ARE NEAR 35 PERCENT...THUS HAVE BROAD
BRUSHED SUNDAY ALL THE WAY THROUGH THURSDAY WITH 20-40 PERCENT
POPS. WITH ALL THE CLOUDS AND LIKELY PERIODIC PRECIPITATION
EVENTS...CANT SEE IT GETTING HOT VERY SOON AND WILL KEEP HIGHS FOR
MONDAY THROUGH THURSDAY IN THE LOWER TO MIDDLE 80S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
       FROM MIDNIGHT TO NOON FRIDAY.

&&
Hazardous weather outlook, Jun 17, 9:45 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT THU JUN 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1045 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD OVER THE ENTIRE AREA DURING THE
OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS THE PRIMARY HAZARD. A FLOOD WATCH HAS ALSO BEEN POSTED FOR THE
ENTIRE AREA AS LOCALLY HEAVY RAINS COULD CAUSE FLOODING OF ROADS...
SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING WITH LOCALLY HEAVY
RAINFALL POSSIBLE. THE STORMY PATTERN WILL CONTINUE SATURDAY THROUGH
THURSDAY WITH OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Osage

When
June 18, 2:30 AM CST
Where
Osage County, Lyndon
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -95.317

Strong winds blew trees down on power lines knocking out power for a time.

Thunderstorm Wind, Franklin

When
June 18, 3:20 AM CST
Where
Franklin County, 8 mi NNW of Ottawa
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Flash Flood, Morris

When
June 18, 3:23 AM CST to 7:00 AM CST
Where
Morris County, Council Grove
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -95.233

Heavy rains produced flash flooding that washed out a ditch and pushed boulders onto a highway. A road was also closed near Council Grove due to high water.

Thunderstorm Wind, Douglas

When
June 18, 3:45 AM CST
Where
Douglas County, Lawrence
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Strong winds blew down street light poles.

Lightning, Shawnee

When
June 18, 4:00 AM CST
Where
Shawnee County, 3 mi NE of Elmont
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.617, -95.683

Lightning struck a house and started a fire that did some damage to a bathroom.

Flash Flood, Wabaunsee

When
June 18, 5:16 AM CST to 6:00 AM CST
Where
Wabaunsee County, Alta Vista
Reported by
GENERAL PUBLIC
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Heavy rains caused a creek to overflow.

Flash Flood, Riley

When
June 18, 6:14 AM CST to 7:00 AM CST
Where
Riley County, Randolph
Reported by
TRAINED SPOTTER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding near Randolph.

Flash Flood, Geary

When
June 18, 6:18 AM CST to 11:15 AM CST
Where
Geary County, 15 mi SE of Junction City
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding. A county road was washed out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406267, 5406268, 5406269, 5406270, 5404901, 5406271, 5406272, 5406273.